Zidovudine-induced lactic acidosis with acute pancreatitis and myopathy: Lethal and rare complications

Citation metadata

Date: July-August 2018
From: Indian Journal of Pharmacology(Vol. 50, Issue 4)
Publisher: Medknow Publications and Media Pvt. Ltd.
Document Type: Report
Length: 1,172 words
Lexile Measure: 1430L

Document controls

Main content

Article Preview :

Byline: Subodh. Mahto, Pulin. Gupta, Rajesh. Taneja, Akanksha. Singh

Highly active antiretroviral therapy (HAART) is nowadays universally available to patients with HIV/AIDS. This has led to increased longevity in people living with HIV/AIDS. However, these patients frequently face chronic and rarely acute life-threatening complications of HAART. Herein, we report the case of a patient who was on HAART and developed zidovudine-induced lactic acidosis, acute pancreatitis, and myopathy. Although these acute complications are rare, a high index of suspicion is required for early diagnosis and to reduce significant morbidity and mortality.

Introduction

Zidovudine, a nucleoside reverse transcriptase inhibitor (NRTI), is one of the earliest antiretroviral agents used as a combination in the highly active antiretroviral therapy (HAART) for the treatment of HIV infection. The common side effects of zidovudine are nausea, vomiting, abdominal discomfort, myalgia headache, and dizziness. Elevations in creatine phosphokinase (CPK), lactate dehydrogenase, and transaminases are known to be the common biochemical abnormalities with zidovudine use.[1]

Case Report

A 40-year-old male presented with complaints of abdominal pain for 2 months, followed by intractable vomiting and breathlessness for 1 week. Abdominal pain was dull aching, localized to periumbilical region, and was nonradiating. The vomitus had food particles and was nonprojectile. The patient initially had breathlessness on exertion which got relieved by taking rest. He also had a history of significant weight loss, i.e., 8 kg in the last 2 months. He previously had consulted many physicians, but his symptom persisted and hence was referred to our hospital. General physical examination was unremarkable, except for toxic look and the presence of extensive oral thrush. On per-abdomen examination, there was a mild tenderness in periumbilical region, but no organomegaly. The rest of the general physical and systemic examination was within normal limits.

Laboratory investigations revealed...

Source Citation

Source Citation   

Gale Document Number: GALE|A561094192